Author | Lester Mayers, MD

Articles

Complications of Body Art

June 01, 2007

Henna and Hair DyeA 16-year-old Somali girl presented with a 30-day history of bilateral arm swelling and painful vesicular eruptions.Five days before presentation, she and her friends had used henna and black hair dye to “tattoo” their skin. Theothers did not experience similar signs or symptoms. This patient had used henna since childhood for decorativepurposes. However, outlining an intricate design with hair dye was new for her.This patient was hospitalized and treated for severe cosmetic dermatitis with systemic corticosteroids,diphenhydramine, and daily dry dressing changes. Ibuprofen was given to help relieve discomfort. Antibioticswere not ordered.The patient remained afebrile and was discharged on hospital day 2 with close follow-up and daily dressingchanges. She was advised to avoid contact with all hair-dye products.Case and photo courtesy of Jennifer A. Jewell, MD, and Lorraine L. McElwain, MD.